New Jersey, 2011

Wildfire in New Jersey, June 9 to 10, 2011

June 9 to 10, 2011 · NWS PHI · 1 event in 1 county or zone

S. Route 206 in Shamong Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike started a wildfire in Wharton State Forest off of U.S. Route 206 in Shamong Township. Approximately 152 acres were consumed before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 7:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 9, 7:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
828 PM EDT THU JUN 9 2011

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS EASTERN CANADA WILL SEND A COLD FRONT
THROUGH OUR REGION TONIGHT. THIS BOUNDARY WILL STALL OVER OR JUST
TO THE SOUTH OF THE AREA THROUGH SATURDAY. ON SUNDAY, ANOTHER COLD
FRONT WILL PUSH THROUGH THE MID ATLANTIC STATES. HIGH PRESSURE
FROM THE GREAT LAKES WILL THEN BUILD OVER OUR REGION FOR THE EARLY
PART OF NEXT WEEK. A WARM FRONT SHOULD THEN APPROACH THE AREA
AROUND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WITH THE THUNDERSTORMS MOVING THROUGH OUR AREA, WE WERE ABLE TO
CANCEL THE HEAT WARNING AND ADVISORY THIS EVENING. TEMPERATURES
HAVING BEEN FALLING BACK TO NEAR 70 IN THE WAKE OF THE STORMS.

WE HAVE DROPPED THE SEVERE THUNDERSTORM WATCH FROM BERKS,
NORTHAMPTON AND MORRIS COUNTIES NORTHWARD AS THE ACTIVITY
CONTINUES TO SINK TO THE SOUTHEAST.

AT 820 PM, A FAIRLY ROBUST LINE OF THUNDERSTORMS EXTENDED FROM
CENTRAL NEW JERSEY, ACROSS PHILADELPHIA TO THE UPPER DELMARVA.

ONCE THE LINE OF SHOWERS AND THUNDERSTORMS PASSES OFF THE SOUTH
JERSEY AND DELAWARE COAST TOWARD MIDNIGHT, CONDITIONS WILL BE
QUIET IN OUR REGION FOR THE BALANCE OF THE NIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
CONVECTION ASSOCIATED WITH THE COLD FRONT WILL HAVE DIMINISHED
ACROSS THE AREA BY EARLY FRIDAY. THE MODELS DEPICT THE FRONTAL
BOUNDARY GRADUALLY SETTLING OVER OR JUST TO THE SOUTH OF THE
FORECAST AREA DURING FRIDAY AND INTO SATURDAY. WITH THIS FRONT IN
OUR VICINITY FOR FRIDAY AND SATURDAY, MORE CHANCES FOR SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED, WITH THE MODELS ALSO
DEPICTING A FEW UPPER LEVEL DISTURBANCES TRACKING NEAR OR ALONG
THE BOUNDARY.

THERE WILL BE SOME RELIEF FROM THE RECENT HEAT WAVE ACROSS THE
REGION AS A COOLER AIR MASS FILTERS IN BEHIND THE STALLING COLD
FRONT.

SHOWER AND TSRA ACTIVITY SHOULD CONTINUE UNTIL A COLD FRONT
CLEARS OUR CWA LATE ON SUNDAY. WHILE THE WEEKEND TIMING IS NOT
GOOD, THE NEED FOR SOME PRECIPITATION IS INCREASING WITH EACH
PASSING DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A MID LEVEL TROUGH FROM THE NORTHWEST IS EXPECTED TO DROP OVER
OUR REGION EARLY IN THE NEW WEEK WITH ITS AXIS PASSING OVERHEAD
AROUND TUESDAY. A RIDGE IS FORECAST TO FOLLOW WITH THE RIDGE AXIS
ANTICIPATED TO ARRIVE AROUND THURSDAY.

AT THE SURFACE, HIGH PRESSURE IS EXPECTED TO BE OVER THE GREAT
LAKES ON SUNDAY NIGHT. THE HIGH SHOULD BUILD SLOWLY TO THE
SOUTHEAST, PASSING OVER OUR REGION AROUND TUESDAY NIGHT. A WARM
FRONT IS FORECAST TO APPROACH FROM THE SOUTHWEST ON THURSDAY.

AFTER SOME LINGERING SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING,
ESPECIALLY ON THE COASTAL PLAIN, DRY WEATHER IS ANTICIPATED FROM
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WE WILL INCLUDE A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE APPROACHING WARM
FRONT ON THURSDAY.

NEAR SEASONABLE TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AT 0030Z, THE THUNDERSTORMS WERE TO THE EAST OF KABE AND KRDG.
THEY WERE MOVING THROUGH KTTN, KPNE, KPHL AND KILG AND THEY SHOULD
BE OUT OF THE PICTURE AT THOSE LOCATIONS BEFORE 0130Z. IT LOOKS AS
THOUGH THE THUNDERSTORMS WILL REACH KMIV AND KACY AND THE TAFS
WILL BE UPDATED TO INCLUDE THEM IN THE 0100Z TO 0300Z TIME FRAME.

WE PLACED MVFR FOG AT KRDG BASED ON CLIMATOLOGY. ALL TERMINAL
OVERNIGHT, THERE WILL BE DEBRIS CLOUDINESS MAINLY AT MID AND HIGH
LEVELS.

THE COLD FRONT THAT IS TRIGGERING THE TSRAS TODAY WILL SETTLE
SOUTH OF THE TERMINALS BY FRIDAY MORNING. A GRADUAL SHIFT IN THE
WINDS FROM WEST TO NORTH SHOULD OCCUR OVERNIGHT AND THEN FROM
NORTH TO EAST ON FRIDAY.

SOME SHRAS AND TSRAS MIGHT OCCUR DURING FRIDAY AFTERNOON, BUT
GREATEST CHANCES AS OF NOW APPEAR SOUTH OF OUR FORECAST TERMINALS.

OUTLOOK...
THE FRONT IS FORECAST TO STALL JUST TO OUR SOUTH, THEN GRADUALLY
BEGIN TO BECOME MORE ACTIVE UNTIL A LOW ON IT PASSES EAST OF OUR
AREA ON SUNDAY. SO WHILE MAINLY VFR CONDITIONS SHOULD OCCUR, THERE
WILL BE TIMES FROM FRIDAY AFTERNOON INTO SUNDAY WHERE SHRAS AND
TSRAS SHOULD RESTRICT BOTH CIGS AND VSBYS TO MVFR LEVELS AND FOR
SHORT DURATIONS MAYBE IFR CONDITIONS. PRIMARILY VFR CONDITIONS ARE
THEN EXPECTED ON MONDAY AND TUESDAY.

&&

.MARINE...
SUB-ADVISORY CONDITIONS STILL ARE FORECAST THROUGH THE FORECAST
PERIOD. WINDS AND SEAS MAY APPROACH THE CRITERIA OVER THE NORTHERN
ATLANTIC WATERS IN THE WAKE OF THE COLD FRONT FRIDAY NIGHT AND
SATURDAY. ON-AND-OFF CONVECTION BECOMES POSSIBLE BEGINNING LATE
THIS AFTERNOON OR TONIGHT AND IS EXPECTED TO END BY MONDAY AS THE
FRONT STALLS JUST TO OUR SOUTH AND THEN BECOMES ACTIVE. HIGH
PRESSURE THEN TRIES TO NOSE IN AND BRING DECENT BOATING CONDITIONS
FOR THE START OF THE WORK WEEK.

WE ANTICIPATE A LOW RISK OF RIP CURRENTS ON FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE/O'HARA
NEAR TERM...IOVINO
SHORT TERM...KLINE
LONG TERM...IOVINO
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Jun 9, 7:35 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT THU JUN 9 2011

DEZ002>004-MDZ012-015-019-020-NJZ001-007-008-PAZ054-055-060>062-
102100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
835 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ009-010-012>027-PAZ067>071-102100-
NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
835 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

ANZ430-431-450>454-102100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
835 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

ANZ455-102100-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
835 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 7:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
829 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             DREXEL HILL             39.95N  75.30W
06/09/2011  E0.75 INCH       DELAWARE           PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1100223

PDS
Local storm report, Jun 9, 7:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
832 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     PHILADELPHIA            39.95N  75.16W
06/09/2011  M58 MPH          PHILADELPHIA       PA   ASOS

            PHILADELPHIA INTERNATIONAL AIRPORT

&&

EVENT NUMBER PHI1100224

PDS
Local storm report, Jun 9, 7:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
839 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BOUND BROOK             40.57N  74.54W
06/09/2011                   SOMERSET           NJ   TRAINED SPOTTER

            LARGE BRANCES DOWN

&&

EVENT NUMBER PHI1100225

PDS
Local storm report, Jun 9, 7:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     PRINCETON               40.35N  74.66W
06/09/2011                   MERCER             NJ   TRAINED SPOTTER

            LARGE LIMBS DOWN... ROUTE 206 BLOCKED

&&

EVENT NUMBER PHI1100226

PDS
Local storm report, Jun 9, 7:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
849 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     BLACKWOOD               39.80N  75.06W
06/09/2011                   CAMDEN             NJ   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PHI1100227

PDS
Local storm report, Jun 9, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             PHILADELPHIA SPORTS COM 39.91N  75.17W
06/09/2011  E0.25 INCH       PHILADELPHIA       PA   TRAINED SPOTTER

            CITIZENS BANK PARK

&&

EVENT NUMBER PHI1100228

PDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
June 9, 8:00 PM EST to June 10, 8:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327001.